Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS St. Louis, MO

February 28, 2017Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 28, 2017, 2:37 AM CST for Randolph County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 2:37 AM CST (08:37 UTC)
Expired
Feb 28, 2017, 2:53 AM CST
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Randolph County, IL

The radar

The Paducah radar (KPAH), 123 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS53 KLSX 280837
SVRLSX
ILC157-280915-
/O.NEW.KLSX.SV.W.0001.170228T0837Z-170228T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
237 AM CST TUE FEB 28 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in southwestern Illinois...

* Until 315 AM CST.

* At 237 AM CST, a severe thunderstorm was located near Chester,
  moving northeast at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Chester, Bremen, Steeleville, Percy, Rockwood, Welge and Shiloh
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3785 8966 3783 8966 3782 8968 3781 8967
      3782 8971 3785 8974 3785 8979 3787 8980
      3788 8980 3791 8984 3790 8986 3791 8987
      3807 8959 3795 8960
TIME...MOT...LOC 0837Z 240DEG 49KT 3789 8978 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gosselin
2 follow-up statements
753 
WWUS53 KLSX 280849
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
249 AM CST TUE FEB 28 2017

ILC157-280915-
/O.CON.KLSX.SV.W.0001.000000T0000Z-170228T0915Z/
Randolph IL-
249 AM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR EAST CENTRAL RANDOLPH COUNTY...

At 248 AM CST, a severe thunderstorm was located over Willisville,
moving northeast at 55 mph.

HAZARD...Golf ball size hail. A spotter near Lithium Missouri in 
         reported golf ball size hail around 237 AM. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Percy and Shiloh Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3788 8964 3792 8968 3795 8969 3807 8959
      3795 8960
TIME...MOT...LOC 0848Z 240DEG 49KT 3797 8961 

HAIL...1.75IN
WIND...<50MPH
 
$$

Gosselin
238 
WWUS53 KLSX 280853
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
253 AM CST TUE FEB 28 2017

ILC157-280903-
/O.CAN.KLSX.SV.W.0001.000000T0000Z-170228T0915Z/
Randolph IL-
253 AM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3788 8964 3792 8968 3795 8969 3807 8959
      3795 8960
TIME...MOT...LOC 0852Z 240DEG 49KT 3800 8954 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:58 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 27, 11:58 PM CST, 2 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1158 PM CST Mon Feb 27 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 306 PM CST Mon Feb 27 2017

Unseasonably warm weather will continue tonight and Tuesday.  A band
of showers and a few storms was moving northeastward through
southwestern MO this afternoon.  This current convection may weaken
some as it moves closer to our forecast area, but should have at
least a few showers into portions of central and southeast MO
already by early evening.  More elevated convection is expected for
late evening and overnight as a warm front lifts northward through
the region and a southwesterly low level jet brings increasing
temperature and moisture advection to the area.  Could not rule out
small hail with a few of the storms late this evening and overnight,
especially across southeast MO.  Most of this convection should
shift east of our forecast area by Tuesday morning, followed by the
low level cloudiness breaking up. At least partial sunshine along
with a relatively strong and gusty southwest wind will lead to
record or near record high temperatures on Tuesday. May see the
redevelopment of convection by late Tuesday afternoon, particularly
across northeast MO and west central IL as a strong cold front
approaches, although the atmosphere should be initially capped over
the warm sector.  Still some uncertainty as to where and when
convection will initially fire south of the cold front Tuesday
afternoon into the evening with varying model solutions.  Better
coverage of convection will hold off until Tuesday evening.

GKS

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 306 PM CST Mon Feb 27 2017

All guidance continues to point to an active period on Tuesday night
and Wednesday. A frontal boundary with attendant low pressure in
southern IA will just begin to push into the area Tuesday night.
Models are in pretty good agreement about convection along the front
after 0z but timing issues still exist convective evolution further
south away from the front. There is some solutions pointing to
initiation as early as 01z in the southern part of the CWA, while
others point convection firing as late as 06z. The boundary will be
entering a broad warm sector over the region.

The combination of diabatic heating, sufficient moisture, and
steep lapses rates. This will be coupled with deep layer shear of
60 to 80 knots and continuing  of winds aloft and SB cape values
of 750 to 1100 j/kg will lead quite a favor environment for semi
discrete and discrete supercells during the late afternoon and
evening hours. Any discrete or semi-discrete supercells will
likely grow upscale and congeal into a severe squall line. The
severe weather threat will end west to east through the overnight
hours before ending just after sunrise Wednesday. Main hazards
will be large hail, damaging winds, and a few tornadoes with
perhaps a strong tornado or two possible.

High pressure will build into the area from the central plains. This
will dry weather and near seasonal temperatures through the end of
the work week before temperatures trend. The weekend could see a few
showers and thunderstorms over NE MO and WC IL with a short wave
passing over the area.

Kelly
&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1132 PM CST Mon Feb 27 2017

Scattered showers and thunderstorms have developed in warm sector,
mainly affecting metro area tafs. Activity is quickly moving to
the northeast, so kept VCTS mention in til about 08z Tuesday and
til 10z for KUIN. Otherwise, VFR conditions with some MVFR
developing towards daybreak closer to warm frontal boundary. Rest
of daytime hours to see VFR conditions with gusty south winds
ahead of a strong cold front. Timing of storms a bit hard to pin
down, so kept VCTS mention in tafs after 23z-01z timeframe.

SPECIFICS FOR KSTL:
Scattered showers and thunderstorms have developed in warm sector,
mainly affecting KSTL taf. Activity is quickly moving to the
northeast, so kept VCTS mention in til 08z Tuesday. Otherwise, VFR
conditions with some MVFR cigs developing by 11z Tuesday. Rest of
daytime hours after 15z Tuesday to see VFR conditions with gusty
south winds ahead of a strong cold front. Timing of storms a bit
hard to pin down, so kept VCTS mention in taf after 00z Wednesday.

Byrd
&&

.CLIMATE...
Record Temperatures For Tuesday 2/28

Record Highs    Record High Lows

STL 80/1972     STL 54/1895
COU 75/1972     COU 52/1895
UIN 68/1932     UIN 40/1987

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 27, 3:45 PM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CST Mon Feb 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CST Mon Feb 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible late this
evening and after midnight, mainly across southeast Missouri.
Large hail is the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible across the region late Tuesday
afternoon and night. The greatest risk is across southeast and
east-central Missouri and southwest Illinois. The primary severe
weather threat is large hail, damaging winds, and isolated
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Local storm report, Feb 27, 10:26 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 N COTTLEVILLE         38.79N  90.65W
02/27/2017  E0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700120

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:50 PM CSTWind AdvisoryLSXAdams, Brown, Pike5 hr
Feb 28, 4:07 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph26 min
Feb 28, 4:15 PM CSTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey32 min
Feb 28, 5:10 PM CSTSevere Thunderstorm WarningLSXMonroe, Saint Clair33 min
Feb 28, 5:14 PM CSTTornado WarningLSXMacoupin, Montgomery31 min
Feb 28, 5:29 PM CSTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair46 min
Feb 28, 5:36 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.